Alert archive / Connecticut / Frost Advisories in 2022

Frost Advisory 7, NWS Boston/Norton, MA

October 28, 2022Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Bristol County, Plymouth County, Massachusetts; Kent County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this frost advisory at Oct 28, 2022, 3:17 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Bristol County, Plymouth County, Massachusetts; Kent County, Providence County, Rhode Island. It took effect at Oct 29, 2022, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2022, 3:17 PM EDT (19:17 UTC)
In effect from
Oct 29, 2022, 3:00 AM EDT
Expired
Oct 29, 2022, 9:00 AM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Plymouth County, MA, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS71 KBOX 281917
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
317 PM EDT Fri Oct 28 2022

CTZ002>004-MAZ017-018-RIZ001-003-290830-
/O.NEW.KBOX.FR.Y.0007.221029T0700Z-221029T1300Z/
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Plymouth MA-Northwest Providence RI-Western Kent RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Taunton, Brockton, Foster, Smithfield, 
Coventry, and West Greenwich
317 PM EDT Fri Oct 28 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In Connecticut, Hartford CT, Tolland CT and Windham CT 
  Counties. In Massachusetts, Northern Bristol MA and Western 
  Plymouth MA Counties. In Rhode Island, Northwest Providence RI 
  and Western Kent RI Counties.

* WHEN...From 3 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
713 
WWUS71 KBOX 290752
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
352 AM EDT Sat Oct 29 2022

CTZ002>004-MAZ017-018-RIZ001-003-292100-
/O.NEW.KBOX.FZ.A.0001.221030T0600Z-221030T1300Z/
/O.CON.KBOX.FR.Y.0007.000000T0000Z-221029T1300Z/
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Plymouth MA-Northwest Providence RI-Western Kent RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Taunton, Brockton, Foster, Smithfield, 
Coventry, and West Greenwich
352 AM EDT Sat Oct 29 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

* WHAT...For the Frost Advisory, temperatures as low as 32 will 
  result in frost formation. For the Freeze Watch, sub-freezing 
  temperatures as low as 28 possible.

* WHERE...In Connecticut, Hartford CT, Tolland CT and Windham CT 
  Counties. In Massachusetts, Northern Bristol MA and Western 
  Plymouth MA Counties. In Rhode Island, Northwest Providence RI 
  and Western Kent RI Counties.

* WHEN...For the Frost Advisory, until 9 AM EDT this morning. 
  For the Freeze Watch, from late tonight through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MAZ007-014-016-019>021-RIZ004-006-292100-
/O.NEW.KBOX.FZ.A.0001.221030T0600Z-221030T1300Z/
Eastern Essex MA-Southeast Middlesex MA-Eastern Norfolk MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Eastern Kent RI-Washington RI-
Including the cities of Gloucester, Cambridge, Quincy, Plymouth, 
Fall River, New Bedford, Mattapoisett, East Greenwich, Warwick, 
West Warwick, Narragansett, and Westerly
352 AM EDT Sat Oct 29 2022

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...In Massachusetts, Eastern Essex MA, Southeast 
  Middlesex MA, Eastern Norfolk MA, Eastern Plymouth MA, 
  Southern Bristol MA and Southern Plymouth MA Counties. In 
  Rhode Island, Eastern Kent RI and Washington RI Counties.

* WHEN...From late tonight through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
991 
WWUS71 KBOX 291250
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
850 AM EDT Sat Oct 29 2022

CTZ002>004-MAZ017-018-RIZ001-003-300200-
/O.EXP.KBOX.FR.Y.0007.000000T0000Z-221029T1300Z/
/O.CON.KBOX.FZ.A.0001.221030T0600Z-221030T1300Z/
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Plymouth MA-Northwest Providence RI-Western Kent RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Taunton, Brockton, Foster, Smithfield, 
Coventry, and West Greenwich
850 AM EDT Sat Oct 29 2022

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...
...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 possible tonight.

* WHERE...In Connecticut, Hartford CT, Tolland CT and Windham CT 
  Counties. In Massachusetts, Northern Bristol MA and Western 
  Plymouth MA Counties. In Rhode Island, Northwest Providence RI 
  and Western Kent RI Counties.

* WHEN...From late tonight through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MAZ007-014-016-019>021-RIZ004-006-300200-
/O.CON.KBOX.FZ.A.0001.221030T0600Z-221030T1300Z/
Eastern Essex MA-Southeast Middlesex MA-Eastern Norfolk MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Eastern Kent RI-Washington RI-
Including the cities of Gloucester, Cambridge, Quincy, Plymouth, 
Fall River, New Bedford, Mattapoisett, East Greenwich, Warwick, 
West Warwick, Narragansett, and Westerly
850 AM EDT Sat Oct 29 2022

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible tonight.

* WHERE...In Massachusetts, Eastern Essex MA, Southeast 
  Middlesex MA, Eastern Norfolk MA, Eastern Plymouth MA, 
  Southern Bristol MA and Southern Plymouth MA Counties. In 
  Rhode Island, Eastern Kent RI and Washington RI Counties.

* WHEN...From late tonight through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 28, 1:43 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 28, 1:43 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
143 PM EDT Fri Oct 28 2022

.SYNOPSIS...

Large high pressure will remain in control of our weather through
this weekend. It will bring dry/seasonable days with a moderating
trend Sunday, but chilly/frosty nights. Unsettled weather to start
next work week gives way to unseasonably mild conditions by mid
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1:30 PM Update...

Easterly surface flow has generated a 2500ft cloud deck across
the Cape and Plymouth county this afternoon while cirrus
continue to stream in from the southwest. Given the blanket of
clouds draped across the region, we are running on track for
forecast highs in the low to mid 50s.

9:30 AM Update...

High cirrus has begun to filter in from the south and west.
High clouds will be with us much of the day. Otherwise, the
forecast remains on track as we climb into the upper 30s and low
40s at last observation. Daytime high temps are anticipated to
fall just below normal; generally in the low to mid 50s. See
previous discussion for more details!

645 AM Update...

Temperatures are running a bit warmer than forecast, likely due
to mechanical mixing and 10 to 20 knot winds in the boundary
layer. Made some adjustments to the near-term temperature
forecast to reflect latest trends and observations, but
otherwise the forecast is on track. See previous discussion for
details on todays forecast.

Previous Discussion

4 AM Update...

* Plenty of sunshine & cool today with highs in the 50s

A strong 1035 MB high pressure system builds east into northern New
England today. This high will supply a dry/northeast low level flow
of shallow cool air into the region. Despite plenty of sunshine with
and 850T around +5C/+6C; the lowering autumn sun angle coupled with
limited mixing will result in a cool day. High temps will be in the
50s. Northeast winds will be on the order of 5 to 15 mph, but gust
to around 25 mph across the Cape and Islands given good mixing over
the relatively mild ocean. Gusts may approach 30 mph for a time
across Nantucket.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Highlights...

*  Frost/Freeze Conditions tonight with lows mainly in the 20s/30s
*  Sunny with light winds Sat & highs in the upper 50s/lower 60s

Details...

Tonight...

Large high pressure overhead will result in light/calm winds and
mostly clear skies...other than some high clouds tonight. This
coupled with a dry airmass in place will allow for an excellent
night of radiational cooling. Low temps across the normally coldest
outlying locations should drop into the 20s with perhaps even some
lower 20s across the typical low-lying spots in western MA. Most
other locales will bottom out in the lower-middle 30s; while upper
30s and lower 40s are expected for the urban Heat Islands of
downtown Boston/Providence. The immediate far southeast New England
coast as well as portions of the Cape/Islands may have just enough
NE wind in the boundary layer to hold low temps in the upper 30s to
the lower 40s.

Most of the region away from the very immediate coast will
experience a frost and/or hard freeze. The Frost/Freeze program is
still technically active across parts of our region, but given the
fact we already have frost headlines for early this morning there is
no point in issuing them now. Will defer these headlines to the next
shift.

Saturday...

Large high pressure will remain anchored across the region on
Saturday. After a chilly start; the dry airmass will moderate nicely
given sunny skies. While mixing will be limited given high pressure
overhead and light surface winds; sunshine should be enough to allow
for afternoon highs to recover into the upper 50s to the lower 60s.
Light winds will make for a rather comfortable afternoon and a nice
start to the weekend.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights

* Cold temperatures Saturday night will be followed by clear skies
  and mild temperatures Sunday afternoon.

* Warm and unsettled early next week

* Warm dry weather mid to late next week

Saturday night and Sunday

Surface high pressure continues to support clear skies and light
winds on Saturday night. As a result we'll see significant
radiational cooling that will bring many to sub-freezing
temperatures by Sunday morning. Frost/freeze headlines are likely.
Temperatures will rebound quickly on Sunday afternoon. Anomalously
warm temperatures at 925 hPa around 13C should support surface high
temps in the mid 60s for many areas on Sunday afternoon.

Monday and Tuesday

High pressure finally shifts east of southern New England Sunday
night into Monday. Return flow from the south will support
increasing temperatures and moisture over southern New England.
Early next week looks to be unsettled as we'll be dealing with a sub-
tropical disturbance approaching from the south/southeast as a well
as a frontal wave approaching from the west. Model guidance has
become bearish on precipitation amounts compared to some runs
earlier this week, but there will be a chance for substantial
precipitation just about everywhere Monday and Monday night. Latest
guidance suggests we'll clear out Tuesday afternoon and be left with
abnormally warm temperatures in the upper 60s to perhaps low 70s!

Mid to late next week

High pressure settles over the eastern US on Wednesday and supports
warm/dry conditions through the end of next week.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12Z TAF update...

Tonight...High Confidence.

VFR. Light/Calm winds except NE at 5-10 knots across the Cape
and Islands. Mid-high level clouds will stream across the region
overnight but will be too high to impact flight categories.

Saturday...High Confidence.

VFR. Light and variable winds except NE at 5-10 knots across
the Cape and Islands.

KBOS Terminal...High confidence in TAF. NE winds between 10-15kt
subside to below 10 kt overnight. High clouds stream across the
terminal but do not look to impact flight categories. Seabreeze
likely after 15Z tomorrow given high pressure overhead.

KBDL Terminal...High confidence in TAF. NE winds become light
overnight. Light winds and VFR conditions persist through the
period.

Outlook /Saturday Night through Tuesday/...

Saturday: VFR. Breezy.

Saturday Night: VFR. Patchy frost.

Sunday: VFR.

Sunday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.

Monday: Mainly MVFR, with local IFR possible. Chance SHRA.

Monday Night: Mainly MVFR, with areas VFR possible. Chance
SHRA.

Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Saturday...High Confidence.

High pressure builds east across northern New England today. Cool
advection coupled with enough of a gradient will generate NE wind
gusts of 20 to 25 knots and up to 30 knots early across our southern
waters. Strongest of those winds will be during the first half of
the day. Seas will be on the order of 3 to 6 feet; so will maintain
small craft headlines for all open waters today.

The high pressure system across Northern New England today builds
further south tonight and Saturday. This will allow the pressure
gradient and wind gusts to slacken. While many of the headlines will
drop by early this evening; will need to continue small craft
headlines for lingering swell across our southern outer-waters
tonight. By Saturday, expect winds/seas to subside below small craft
thresholds across all waters.

Outlook /Saturday Night through Tuesday/...

Saturday through Saturday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.

Sunday Night through Monday: Winds less than 25 kt. Areas of
seas approaching 5 ft. Chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers likely.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ231>235-237-251.
     Small Craft Advisory until 5 AM EDT Saturday for ANZ250-
     254>256.

&&

SYNOPSIS...Frank/RM
NEAR TERM...Frank/RM/KS
SHORT TERM...Frank
LONG TERM...RM
AVIATION...Frank/RM/KS
MARINE...Frank/RM
Hazardous weather outlook, Oct 28, 7:05 AM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
705 AM EDT Fri Oct 28 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-291115-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
705 AM EDT Fri Oct 28 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-291115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
705 AM EDT Fri Oct 28 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Frost Advisories in Connecticut, 2022Frost Advisories in Massachusetts, 2022Frost Advisories in Rhode Island, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.